Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2002, 2:38 PM CDT for Jones County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2002, 2:38 PM CDT (19:38 UTC)
- Expired
- Apr 29, 2002, 3:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jones County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
076 WUUS54 KJAN 291938 SVRJAN MSC067-292015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 238 PM CDT MON APR 29 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 315 PM CDT * AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SANDERSVILLE...OR ABOUT 10 MILES NORTHEAST OF LAUREL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL NORTHEAST JONES COUNTY HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3182 8894 3182 8915 3165 8894 3173 8893
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:30 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 29, 10:30 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1030 AM CDT MON APR 29 2002 UPDATED ZONE PACKAGE TO REFLECT SVR TSTM WATCH FOR AR COUNTIES. SURFACE FRONT REMAINS WELL-DEFINED ACROSS CENTRAL MS INTO NE LA AT 15Z. DEWPOINTS SOUTH OF BOUNDARY IN 70S...WHILE DEWPOINTS N OF BOUNDARY IN 40S/50S. LIS S OF FRONT INDICATING CONSIDERABLE INSTABILITY PLUS SOUNDINGS W OF CWFA SUGGESTING POTENTIAL FOR SVR DEVELOPMENT. MENTIONED POSSIBLE ISOLATED SVR STORMS OVER ENTIRE CWFA IN LINE WITH DAY 1 OUTLOOK. OTHERWISE NO MAJOR CHANGES CURRENT FORECAST ON TRACK. .JAN... AR...SEVERE THUNDERSTORM WATCH 181 LA...NONE. MS...NONE.
In the hours before
Special weather statement, Apr 29, 1:57 PM CDT, 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 157 PM CDT MON APR 29 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI... AND MUCH OF SOUTH MISSISSIPPI. SEVERE WEATHER IS POSSIBLE OVER MUCH OF LOWER MISSISSIPPI RIVER VALLEY TONIGHT... INCLUDING THE AREA SOUTH OF A LINE FROM CROSSETT ARKANSAS...TO ROSEDALE MISSISSIPPI...TO GRENADA...TO THE COLUMBUS AREA. THE THREAT AREA INCLUDES THE JACKSON METROPOLITAN AREA...ALONG WITH THE CITIES OF VICKSBURG...MERIDIAN...NATCHEZ...BROOKHAVEN...LAUREL...AND HATTIESBURG. LARGE HAIL AND DAMAGING WIND GUSTS OVER 70 MPH WILL BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS...MAINLY BEFORE MIDNIGHT. A NEAR-STATIONARY FRONT WILL REMAIN ROUGHLY ALONG INTERSTATE 20 THROUGH THIS EVENING...BEFORE LIFTING LATE TONIGHT INTO NORTH MISSISSIPPI. WITH AFTERNOON HEATING...THE WARM...UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BECOME EVEN MORE UNSTABLE. CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO FOCUS STORM DEVELOPMENT. WITH ANY OF THESE STORMS...LOCALLY HEAVY RAINFALL MAY OCCUR...WITH BRIEF PONDING OF WATER ON ROADWAYS. AFTER THE SUN SETS AND ATMOSPHERE COOLS DOWN...THE AIRMASS WILL BECOME MORE STABLE. IN ADDITION...THE LIFT PROVIDED BY THE FRONT WILL WEAKEN AS THE BOUNDARY PUSHES NORTH. MOST OF THE SHOWERS AND THUNDERSTORMS OVER THE AREA WILL DISSIPATE BY MIDNIGHT. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED ACROSS SOUTHEAST ARKANSAS... CENTRAL MISSISSIPPI...AND NORTHEAST LOUISIANA LATE THIS AFTERNOON THROUGH TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS STORM SYSTEM. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:54 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 36 min |
| Apr 29, 12:21 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sunflower | 24 min |
| Apr 29, 12:30 AM CDT | Severe Thunderstorm Warning | JAN | Holmes, Leflore | 45 min |
| Apr 29, 12:47 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 23 min |
| Apr 29, 1:06 AM CDT | Severe Thunderstorm Warning | JAN | Carroll | 24 min |
| Apr 29, 1:56 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 34 min |
| Apr 29, 1:38 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 37 min |
| Apr 29, 2:11 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 34 min |
| Apr 29, 2:43 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 47 min |
| Apr 29, 3:25 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 50 min |
| Apr 29, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 13 min |
| Apr 29, 6:20 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 25 min |
| Apr 29, 6:52 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 38 min |
| Apr 29, 6:58 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.